Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 54, NWS Grand Forks, ND

June 8, 2005Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2005, 4:26 PM CDT for Pembina County, North Dakota. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2005, 4:26 PM CDT (21:26 UTC)
Expired
Jun 8, 2005, 5:00 PM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:26 PM CDTTORNADO3 Nw Cavalier, NDTORNADO ON THE GROUND FOR A COUPLE OF MINUTES THEN WENT BACK INTO THE CLOUDS.
Jun 8, 4:40 PM CDTHAIL 13 E Leroy, ND
Jun 8, 4:45 PM CDTTORNADO6 N Cavalier, ND
Jun 8, 4:53 PM CDTTORNADO1 Sw Neche, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 082126
SVRFGF
NDC067-082200-
/O.NEW.KFGF.SV.W.0054.050608T2126Z-050608T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
426 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHWESTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 500 PM CDT.

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES WEST OF BACKOO...OR 28 MILES EAST OF
  LANGDON...MOVING TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NECHE AT 450 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4892 9792 4874 9770 4898 9737 4898 9779

$$

JCA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:00 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
200 PM CDT WED JUN 8 2005

...MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE POP CHANCES THIS
   EVENING AND THEN PERIODIC THREATS REMAINDER OF PERIOD...

.CURRENT OBSERVATIONAL OVERVIEW...
18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHWEST NORTH
DAKOTA WITH STRONGEST PRESSURE FALLS OVER MANITOBA PROVINCE STILL
SUGGESTING FEATURE SHOULD LIFT OFF TO THE NORTHEAST THIS AFTERNOON
AND EVENING. IN ADDITION GOOD RISE/FALL COUPLET NOTED OVER EASTERN
MINNESOTA. LATEST WATER VAPOR IMAGERY INDICATED 250MB JET MAX FROM
THE CENTRAL ROCKIES TO THE NORTHERN PLAINS. STRONG VORTICITY MAXIMA
EVIDENT IN LEFT EXIT REGION OF UPPER LEVEL JET OVER SOUTHWEST NORTH
DAKOTA.

.SHORT TERM (TONIGHT-SAT)...
AS LOW PRESSURE LIFT NORTHEAST INTO SOUTHERN CANADA LATE THIS AFTN
AND EVE ASSOCIATED NW/SE ORIENTATED SURFACE BOUNDARY WILL ROTATE
NORTHEAST ACROSS MINNESOTA INTO WISCONSIN BY LATER TONIGHT. DRY
PUNCH CURRENTLY LIFTING NORTHEAST FROM SOUTHEAST NORTH DAKOTA
WILL PROMOTE RAPID ATMOSPHERIC DESTABILIZATION LEADING TO MODERATE
INSTABILITY MAINLY FROM THE CENTRAL RED RIVER VALLEY TO POINTS SOUTH
AND EAST. THIS COUPLED WITH APPROACHING UPPER LEVEL JET SHOULD LEAD
TO THUNDERSTORM DEVELOPMENT POSSIBLY SEVERE BY MID TO LATE AFTERNOON
FROM THE RED RIVER VALLEY EAST. EXPECT INITIAL SUPERCELLS THAT DO
DEVELOP TO FORM INTO A LINE SEGMENT THIS EVENING AND TAKE PROGRESSIVE
ROUTE EAST OUT OF CWFA BEFORE MIDNIGHT. BREAK IN ACTION EXPECTED ON
THURSDAY AS VERTICALLY STACKED LOW PRESSURE CONTINUES TO LIFT NORTHEAST
INTO CANADA. HOWEVER LULL IN CONVECTION/UNSETTLED PATTERN SHOULD BE
SHORT-LIVED AS PERSISTENT SOUTHWEST FLOW ALOFT CONTINUES OVER NORTHERN
PLAINS INTO WEEKEND. HAVE KEPT LOW POP THREATS FOR FRIDAY AND SATURDAY
AS EMBEDDED SHOTS OF SHORTWAVE ENERGY HELP TO PROMOTE BOUNDARY/WAVES
OF LOW PRESSURE TO INTERACT WITH INSTABILITY IN PLACE. TEMPERATURES
THROUGH THE PERIOD SHOULD AVERAGE SOMEWHAT BELOW NORMAL FOR THE
EARLY PART OF JUNE.

.LONG TERM (SUN-WED)...
THE PATTERN JUST ISNT WANTING TO CHANGE WITH YET ANOTHER UPPER LOW
SPINNING IN THE ROCKIES. A SERIES OF SHORTWAVES EJECT OUT INTO THE
PLAINS WITH SEVERAL ROUNDS OF CONVECTION THROUGH MONDAY. RIDGING
MOVES IN BEHIND THE LOW AS IT DEPARTS ON TUESDAY...WITH DRY WEATHER
EXPECTED FOR MID-WEEK. TEMPERATURES DURING THIS TIME WILL RUN CLOSE
TO SEASONAL AVERAGES WITH LOWS IN THE 50S AND HIGHS IN THE 70S.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG/JCA
Hazardous weather outlook, Jun 8, 7:01 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
701 AM CDT WED JUN 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
701 AM CDT WED JUN 8 2005

...SEVERE THUNDERSTORM ARE EXPECTED ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA AND FAR EASTERN NORTH DAKOTA THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR NORTHWEST AND
WEST CENTRAL MINNESOTA AND FAR EASTERN NORTH DAKOTA EAST OF A LINE
FROM WAHPETON NORTH DAKOTA TO LANGDON NORTH DAKOTA. STORM ARE
EXPECTED TO DEVELOP AFTER 2 PM AND SHOULD MOVE OUT OF REGION AROUND
11 PM TONIGHT. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH
THE STORMS. UNSTABLE CONDITIONS WILL DEVELOP DRY COOL AIR ALOFT WILL
MOVE OVER MOIST AIR NEAR THE SURFACE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING
OVER THE SOUTHEAST HALF OF THE RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

HOPPES

In the hours before

Special weather statement, Jun 8, 2:09 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
209 PM CDT WED JUN 8 2005

MNZ027-040-081925-
WEST BECKER MN-GRANT MN-

...TEST MESSAGE...

THIS IS A TEST MESSAGE ONLY. PLEASE ENSURE TRANSMISSION TO THE
DETROIT LAKES WARNING POINT.

INCLUDING THE CITIES OF DETROIT LAKES.

GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 11:24 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent66 min
Jun 7, 11:42 PM CDTTornado WarningFGFSargent48 min
Jun 8, 12:19 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass56 min
Jun 8, 12:29 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent61 min
Jun 8, 4:36 PM CDTTornado WarningFGFPembina24 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.